Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Mobile, AL

January 24, 2024Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 24, 2024, 2:40 PM CST for Choctaw County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2024, 2:40 PM CST (20:40 UTC)
Expired
Jan 24, 2024, 3:30 PM CST
In force
50 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 162 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WUUS54 KMOB 242040
SVRMOB
ALC023-242130-
/O.NEW.KMOB.SV.W.0021.240124T2040Z-240124T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
240 PM CST Wed Jan 24 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Choctaw County in southwestern Alabama...

* Until 330 PM CST.

* At 239 PM CST, severe thunderstorms were located along a line
  extending from near Sable to near Crandall to 7 miles east of
  Shubuta, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Butler, Lisman, Pennington, and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3230 8796 3230 8798 3228 8802 3218 8801
      3215 8802 3214 8804 3211 8805 3209 8804
      3206 8807 3207 8810 3205 8812 3201 8811
      3199 8810 3201 8809 3199 8808 3196 8809
      3187 8847 3230 8842 3231 8836 3231 8795
TIME...MOT...LOC 2039Z 240DEG 44KT 3221 8864 3194 8856 3187 8858 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JLH
3 follow-up statements
445 
WWUS54 KMOB 242052
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
252 PM CST Wed Jan 24 2024

ALC023-242130-
/O.CON.KMOB.SV.W.0021.000000T0000Z-240124T2130Z/
Choctaw AL-
252 PM CST Wed Jan 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR NORTHERN CHOCTAW COUNTY...

At 252 PM CST, severe thunderstorms were located along a line
extending from near Causeyville to 3 miles east of Middleton to 3
miles southeast of Sykes, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3230 8796 3230 8798 3228 8802 3219 8801
      3207 8844 3230 8842 3231 8836 3231 8795
TIME...MOT...LOC 2052Z 243DEG 31KT 3223 8859 3216 8855 3206 8855 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JLH
457 
WWUS54 KMOB 242111
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
311 PM CST Wed Jan 24 2024

ALC023-242130-
/O.CON.KMOB.SV.W.0021.000000T0000Z-240124T2130Z/
Choctaw AL-
311 PM CST Wed Jan 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR NORTHERN CHOCTAW COUNTY...

At 311 PM CST, severe thunderstorms were located along a line
extending from 4 miles southwest of Kinterbish to 3 miles south of
Lisman, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3230 8796 3230 8798 3228 8802 3219 8801
      3208 8839 3218 8836 3231 8836 3231 8795
TIME...MOT...LOC 2111Z 242DEG 40KT 3229 8833 3222 8829 3212 8829 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JLH
181 
WWUS54 KMOB 242128
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
328 PM CST Wed Jan 24 2024

ALC023-242138-
/O.EXP.KMOB.SV.W.0021.000000T0000Z-240124T2130Z/
Choctaw AL-
328 PM CST Wed Jan 24 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHOCTAW COUNTY WILL
EXPIRE AT 330 PM CST...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with these thunderstorms.

LAT...LON 3230 8796 3230 8798 3228 8802 3219 8801
      3208 8839 3218 8836 3231 8836 3231 8795
TIME...MOT...LOC 2128Z 240DEG 44KT 3238 8815 3231 8811 3221 8811 

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 1:37 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 24, 1:37 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
137 PM CST Wed Jan 24 2024

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 137 PM CST Wed Jan 24 2024

Low clouds continue to spread across the region, with ceilings
ranging from low-end MVFR to LIFR. Additionally, some fog
continues to linger across coastal counties, reducing visibilities
to MVFR and IFR. Expect conditions to deteriorate further during
the evening and overnight hours as fog coverage increases across
the region. Showers and thunderstorms, some of which could have
heavy rainfall, will also be pushing into our area from the west.
General LIFR conditions lasting through the night will be
possible. /96

&&

.NEAR TERM...
(Now through Thursday)
Issued at 137 PM CST Wed Jan 24 2024

An active near term period lies ahead with multiple hazards in
effect. Severe storms, flash flooding, and dense fog will be the
main story for land areas while beaches and adjacent waters will
also contend with dense sea fog, high surf and strong rip currents.
The details on each set of hazards is broken down below...

Synoptic Overview: A series of shortwaves continues to progress
around the base of a large upper trough located over the south-
central U.S. today into tomorrow. The first shortwave skirts west of
the forecast area bringing in our first bout of heavy rainfall and
low end severe potential mid afternoon into tonight. Our next
stronger shortwave will follow the same route for Thursday
bringing in our next wave of potential heavy rainfall and severe
potential. Overall temperatures will be quite warm, with highs in
the upper 60's to lower 70's and overnight lows in the upper 50's
to lower 60's.

Heavy Rainfall and Flash Flooding Potential...

Several rounds of heavy rainfall are expected during the near term
period. Our first will come with this initial shortwave that pushes
a line of heavy showers and thunderstorms into portions of
southeastern Mississippi into southwestern Alabama mid to late
afternoon, lasting through the evening hours. CAMs are in general
agreement on this scenario, with some variability on eastward extent
of more appreciable convective coverage. A majority of CAMs are
advertising upwards of 2 to 4 inches of rain through tonight across
the aforementioned area, with isolated spots exceeding 6 inches. On
Thursday, CAMs remain enthused about heavy rainfall for the same
areas with better coverage further east as well to the I-65
corridor. An additional several inches of rainfall is possible for
some of the same areas Thursday that receive copious amounts of
rainfall today.

Given the expected multiple rounds of heavy rainfall potentially
exceeding 3hr and 6hr flash flood guidance (generally around 3 to 5
inches FFG) we have gone forward with a flash flood watch for all of
southeast MS into southwestern Alabama from noon today through 6PM
Thursday. It is probable that as confidence on the evolution of
Thursdays convection increases that we could expand the watch
further east, but will defer this to later shifts. An expansion in
time is possible as well into the short term period Thursday night
and Friday.

A slight risk for excessive rainfall is in place by WPC for today
west of I-65, spreading east Thursday to include all areas.
Depending on how convection evolves today, a moderate risk for
excessive rainfall may be needed for portions of the forecast area
Thursday.

Severe Weather Potential...

The overall threat for severe weather remains relatively low,
although some trends in low level shear and CAPE overlap have made
todays setup a little more interesting. Strong low level shear
around 30kts sfc-1km and 40kts sfc-3km will be present for storms
with large low level curvature to the hodographs yielding 150 to 200
m2/s2 SRH that would be largely streamwise relative to expected
storm motions. This will be coupled with around 500 to 1,000j/kg of
CAPE. Weak storm relative wind in the low levels leads me to believe
the potential will be present for some mini spinny supercells, and
the main hazard would likely be in the form of a tornado or two over
southeastern Mississippi into southwestern Alabama today. The
biggest limiting factor to severe potential will be storm mode as it
looks like we will mainly have a line of heavy thunderstorms moving
slowly eastward into the area with little in the way of convection
firing ahead of this. A more cellular storm mode would be more
favorable for tornado potential. Another limiting factor is muted
3km CAPE values are only around 50 to 75j/kg, meaning low level
updrafts may struggle to efficiently tilt and stretch low level
vorticity.

For Thursday, we trade low level shear for CAPE. Hodographs become
generally straight-line with around 40kts of deep layer shear and
MLCAPE values increase to the 1,000 to 1,500j/kg range. Even 3CAPE
values increase to the 100 to 150j/kg range. The caveat of the muted
low level shear means the tornado threat should be limited to non-
existent outside of some sort of boundary shenanigans that get laid
out from the prior days convection. Limited DCAPE values generally
less than 500j/kg means any kind of strong to damaging wind gust
will be limited.

SPC presently has the forecast area outlooked in a marginal risk for
severe storms west of the I-65 corridor today, becoming all of the
forecast area for Thursday.

Dense Sea Fog...

Dense sea fog is already sitting off the coast across Mississippi
Sound into Mobile Bay and adjacent 0-20nm gulf waters. This is
thanks to a very warm, moist airmass sporting surface dewpoints in
the middle to upper 60's progressing across water temperatures that
are quite cool in the upper 40's to lower and middle 50's.
This is an adequate enough spread to develop dense sea fog. As low
level moisture continues to ramp up today into Thursday, expect sea
fog coverage and density to increase, potentially overspreading
portions of far southern Mobile and Baldwin Counties tonight into
Thursday morning. Maintained the dense fog advisory as it is right
now over the marine areas and will defer to later forecast packages
on potential dense fog advisory issuance across Mobile and Baldwin
Counties if confidence can increase. At least patchy to areas of
locally dense fog may begin to spread across coastal portions of the
FL panhandle and adjacent marine waters Thursday, but confidence was
not high enough on coverage of dense fog to expand the current
advisory. A dense fog advisory for Mobile Bay, MS Sound, and
adjacent 0-20nm gulf waters remains in effect through Thursday
morning at 9am.

Beach Hazards...

Moderate to strong onshore flow remains across AL/FL beaches,
promoting a continued high risk for strong rip currents and elevated
surf heights of 4 to 7 feet. The high risk for rip currents will
continue through the weekend. The High Surf Advisory will continue
through midnight tonight. MM/25

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      63  72  60  70  59  71  47  59 /  90 100  70  90  70  60   0   0
Pensacola   64  71  62  70  61  71  50  59 /  80  90  60  90  60  70  10   0
Destin      63  71  62  70  63  71  53  60 /  60  80  60  90  60  70  10   0
Evergreen   64  74  60  73  58  73  45  57 /  90 100  70  90  70  70  10   0
Waynesboro  63  73  59  70  57  71  45  55 /  90 100  70  80  70  50   0   0
Camden      63  73  60  72  58  71  44  54 /  90 100  70  90  70  80  10   0
Crestview   65  74  60  72  59  73  47  60 /  80  90  60  90  60  70  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Thursday afternoon for ALZ051>053-261-263-
     265.

     High Rip Current Risk through late Saturday night for ALZ265-266.

     High Surf Advisory until midnight CST tonight for ALZ265-266.

FL...High Rip Current Risk through late Saturday night for FLZ202-204-
     206.

     High Surf Advisory until midnight CST tonight for FLZ202-204-206.

MS...Flood Watch through Thursday afternoon for MSZ067-075-076-078-
     079.

GM...Dense Fog Advisory until 8 AM CST Friday for GMZ630>632-650.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jan 24, 1:29 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
129 PM CST Wed Jan 24 2024

MSZ067-242000-
Wayne MS-
129 PM CST Wed Jan 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WAYNE COUNTY THROUGH 200
PM CST...

At 129 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Turnerville to Vernon to 3 miles west of
Sandersville to 6 miles north of Tuckers Crossing to 3 miles south of
Laurel. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of northern Wayne
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3182 8894 3184 8873 3189 8848 3173 8847
      3160 8894
TIME...MOT...LOC 1929Z 219DEG 36KT 3202 8922 3190 8914 3180 8910 3171
8910 3163 8915

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLH
Special weather statement, Jan 24, 2:14 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
214 PM CST Wed Jan 24 2024

MSZ067-242045-
Wayne MS-
214 PM CST Wed Jan 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WAYNE COUNTY THROUGH 245
PM CST...

At 214 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Goodwater to 7 miles
southwest of Shubuta to 8 miles east of Mill Creek. Movement was
northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of northern Wayne
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3183 8876 3185 8865 3189 8847 3179 8847
      3164 8885 3173 8889 3183 8891
TIME...MOT...LOC 2014Z 237DEG 51KT 3183 8882 3179 8879 3171 8882

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLH
Special weather statement, Jan 24, 2:37 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
237 PM CST Wed Jan 24 2024

MSZ067-242100-
Wayne MS-
237 PM CST Wed Jan 24 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WAYNE COUNTY THROUGH 300
PM CST...

At 236 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Waynesboro to 3 miles south of
Clara to 9 miles northeast of Richton. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Clara, and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3179 8847 3164 8846 3149 8846 3144 8882
      3151 8878 3165 8886
TIME...MOT...LOC 2036Z 258DEG 36KT 3166 8871 3153 8872 3142 8880

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:18 AM CSTFlood WatchMOBChoctaw, Clarke, Mobile, Monroe, Washington, Wilcox39 hr
Jan 24, 2:48 PM CSTDense Fog AdvisoryMOBBaldwin, Mobile, Washington18 hr
Jan 24, 3:23 PM CSTSpecial Weather StatementMOBWashington37 min
Jan 24, 3:28 PM CSTSpecial Weather StatementMOBWashington47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.